Be alert for patients on TIKOSYN (dofetilide) and
the drug interactions associated with its use.
(JC) has issued draft revisions for field review
of standards that support medical/healthcare error reduction
programs in accredited organizations.
We thank the nearly 1,450 U.S. hospitals that submitted
data to ISMP after participating in the Medication Safety
Self-Assessment project that ended on August 31, 2000.
Analysis will begin shortly and a report will be sent
to all participating hospitals by the end of the year.
Theoretical warning about confusion of ZEBETA
and DIABETA becomes reality
Chicago Tribune series misrepresents medical error
Important: We published a special hazard alert last
week about dangerously similar packaging and labeling
of pancuronium and enalaprilat injection distributed
by Baxter Pharmaceutical Products Inc. The alert, which
includes a color photograph of the vials, appears on
our web site home page (www.ismp.org). Since a fatality
might occur if pancuronium is given accidentally to
a patient who is not mechanically ventilated, for now
we recommend purchasing one of these products from a
different company. Baxter is aware of the problem and
is taking appropriate action.
Levothyroxine errors can occur when switching levothyroxine
from the oral to the IV route without halving the dose.
Serious malaria outbreak tied to misuse of multiple
We will be contacting the four winners of the ISMP
Medication Safety Contest next week to award the $250
We're accepting nominations for the 2000 ISMP Cheers
Awards to honor a subscriber organization that has proactively
used this publication to improve medication safety.
The federal Quality Interagency Coordination Task
Force held a national summit on Monday, September 11,
2000, in Washington, D.C. to help set a research agenda
on medical errors and patient safety.